Alert archive / Virginia / Wind Advisories in 2024
Wind Advisory 20, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Dec 29, 2024, 3:25 AM EST for Ashe County, Watauga County, North Carolina; Grayson County, Smyth County, Tazewell County, Virginia; Greenbrier County, Mercer County, Summers County, West Virginia. It took effect at Dec 29, 2024, 9:00 AM EST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2024, 3:25 AM EST (08:25 UTC)
- In effect from
- Dec 29, 2024, 9:00 AM EST
- Expired
- Dec 29, 2024, 7:00 PM EST
- In force
- 10 hr
- Issued by
- NWS Blacksburg, VA
Counties Ashe County, NC, Watauga County, NC, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Greenbrier County, WV, Mercer County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 8.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
321 WWUS71 KRNK 290825 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 325 AM EST Sun Dec 29 2024 NCZ001-018-VAZ009-015-291830- /O.NEW.KRNK.WI.Y.0020.241229T1400Z-241229T2100Z/ Ashe-Watauga-Smyth-Grayson- Including the cities of Independence, West Jefferson, Volney, Whitetop, Troutdale, Boone, and Marion 325 AM EST Sun Dec 29 2024 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 PM EST THIS AFTERNOON... * WHAT...South winds 10 to 20 mph with gusts up to 50 mph expected. * WHERE...In North Carolina, Ashe and Watauga Counties. In Virginia, Grayson and Smyth Counties. * WHEN...From 9 AM this morning to 4 PM EST this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ VAZ007-WVZ042-043-508-291830- /O.NEW.KRNK.WI.Y.0020.241229T1400Z-241230T0000Z/ Tazewell-Mercer-Summers-Western Greenbrier- Including the cities of Hix, Hinton, Duo, Flat Top, Rainelle, Bluefield, Tazewell, and Quinwood 325 AM EST Sun Dec 29 2024 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EST THIS EVENING... * WHAT...South winds 10 to 20 mph with gusts up to 50 mph expected. * WHERE...In Virginia, Tazewell County. In West Virginia, Mercer, Summers, and Western Greenbrier Counties. * WHEN...From 9 AM this morning to 7 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ AS
1 follow-up statement
744 WWUS71 KRNK 291820 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 120 PM EST Sun Dec 29 2024 NCZ001-018-VAZ009-015-291930- /O.CAN.KRNK.WI.Y.0020.000000T0000Z-241229T2100Z/ Ashe-Watauga-Smyth-Grayson- Including the cities of Boone, Whitetop, Troutdale, Volney, Independence, West Jefferson, and Marion 120 PM EST Sun Dec 29 2024 ...WIND ADVISORY IS CANCELLED... Winds continue to decrease across the advisory area. However, gusts into the 20 mph range will continue to be possible through this evening. $$ VAZ007-WVZ042-043-508-300000- /O.CON.KRNK.WI.Y.0020.000000T0000Z-241230T0000Z/ Tazewell-Mercer-Summers-Western Greenbrier- Including the cities of Hinton, Rainelle, Tazewell, Quinwood, Hix, Duo, Bluefield, and Flat Top 120 PM EST Sun Dec 29 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Southwest winds 10 to 20 mph with gusts up to 45 mph. * WHERE...In Virginia, Tazewell County. In West Virginia, Mercer, Summers, and Western Greenbrier Counties. * WHEN...Until 7 PM EST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ BMG
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Dec 28, 7:53 PM EST, 7 hours 32 minutes earlier.
Area forecast discussion, Dec 28, 7:53 PM EST, 7 hours 32 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 753 PM EST Sat Dec 28 2024 .SYNOPSIS... Unsettled weather is expected through Sunday. The heaviest rains arrive on Sunday with the potential for isolated thunderstorms. After a brief break on Monday, another low pressure system could provide more chances of rain on Tuesday. A colder and drier airmass will arrive by the middle of next week. && .NEAR TERM /THROUGH SUNDAY/... As of 730 PM EST Saturday... Key Messages: 1) A strong storm system will bring heavy rain and potentially strong to severe storms to the region on Sunday. 2) Light rain and fog expected overnight. Light rain drizzle and fog ongoing for areas along and east of the Blue Ridge. Farther west, mainly cloud cover being observed. Expecting an increase in southeasterly wind flow overnight. This will result in isentropic lift over the Blue Ridge and should allow for increasing coverage of precipitation with areas east of Blue ridge continuing to see rain, and gradually developing west of the Blue Ridge overnight. An area of low pressure is currently developing across the Gulf States in response to an upper trough ejecting east from the Southern Plains. This trough will quickly progress northeast from the Mississippi Valley region tonight and into the Great Lakes and Mid-Atlantic on Sunday. Some residual low- level wedging will still be ongoing east of the mountains early Sunday morning. Strong SW flow aloft should aid in scouring out any remaining wedge by late morning. This will allow for temperatures to warm into the upper 50s and lower 60s. Rain is likely Sunday with embedded heavier showers and potential for thunderstorms. Hi-res guidance indicates that the most favorable boundary layer moisture with 60s F dew points, along with marginal CAPE, will be confined to the Carolinas and southward into Georgia/Florida. Due to less favorable boundary layer moisture and heating, appears there will be very limited instability farther north into Virginia and West Virginia. Nevertheless, a fast-moving band of broken convection crossing the area seems probable late Sunday morning for West Virginia, Virginia and, North Carolina and with the highly favorable kinematic environment expected on Sunday, will not take much instability to produce instances of strong damaging winds or even an isolated tornado. Timing for the strongest storm potential will be from 10am to 4pm on Sunday. In addition to severe storm potential, there is a risk of heavy rainfall that could lead to localized instances of flooding. Due to progressive nature of the system and dry antecedent conditions, flooding concerns will not be widespread. Rain tapers off Sunday evening and Sunday night. It looks mostly dry except for a few residual upslope rain showers across the mountains. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 100 PM EST Saturday... Key Messages: 1. Lingering morning showers over mainly SE WV on Monday, otherwise dry and mild for most of the region. 2. Showers return to the area Tuesday into Tuesday night. 3. Very mild both days, but with Tuesday slightly cooler than Monday. A look at the 28 Dec 00Z NCEP Ensemble Mean 500 mb Geopotential heights shows the system from the weekend centered over New England and a shortwave trough across the mid-Mississippi Valley on Monday. By Tuesday evening, the mid-Mississippi shortwave trough is expected to have moved eastward and be situated over our region. At the surface, a ridge of high pressure will be over our region on Monday afternoon while low pressure moves into the mid-Mississippi Valley. By Tuesday evening, this low will be centered near PA/OH/WV/MD with an associated cold front heading south into, or just east of our region. Output from the 28 Dec 00Z Ensemble Situational Awareness Table shows 850mb temperatures on Monday in the +2C to +5C range. Values moderate a bit Monday night, climbing to roughly +6C to +8C. On Tuesday, values drop a bit to +2C west and +5C east. The above weather pattern suggest Monday may still have some residual upslope flow bringing some morning showers to parts of southeast West Virginia and neighboring sections of southwest Virginia. However, by mid-day, and especially by the evening, the building ridge should bring an end to precipitation for the entire region. This will be short-lived with the approach and arrival of low pressure and its associated cold front Tuesday into Tuesday night. Temperatures are expected to remain on the mild side through Tuesday, although Tuesday will be slightly cooler than Monday. Confidence in the above weather scenario is moderate to high. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 100 PM EST Saturday... Key Messages: 1. Isolated/Scattered rain/snow showers across the mountains each day. 2. Temperatures trending lower each day. 3. Gusty each day. 4. Sub-zero wind chills possible late Thursday night and Friday night highest peaks. A look at the 28 Dec 00Z NCEP Ensemble Mean 500 mb Geopotential heights shows Tuesday's shortwave trough is expected to be located over New England by Wednesday evening. Our region will have nearly zonal flow across it, and another weak shortwave trough will be moving through the mid to upper Mississippi Valley. This feature is in association with a broader closed low centered over Hudson Bay. As we progress into the start of the weekend, the Hudson Bay low is expected to gradually progress southeast and deepen, reaching the area of northern Maine into the Canadian Maritimes by Friday into Saturday. Spiraling around the main low will be a shortwave trough which will gradually become more amplified each day, Thursday through Saturday. On Friday its position will be over the Great Lakes into the Lower Ohio Valley. For Saturday, its axis is expected to be over or just east of our region by the evening hours. At the surface, low pressure will make gradual progress northeast through southeast Canadian through Saturday, being centered just north of Newfoundland by that time. Concurrently, a broad area of surface high pressure will encompass much of central CONUS on Wednesday. This high will progress slowly eastward through Saturday, being centered along the Mississippi River Valley by that time. Output from the 28 Dec 00Z Ensemble Situational Awareness Table shows 850mb temperatures trend lower Wednesday through Saturday. On Wednesday, values are expected to start the day around -4C west and 0C east. By evening, that range is expected to be -6C west and -3C east. Each day values are expected to trend lower. By Saturday afternoon, expect a range of -11C north and -8C south. This range corresponds to the 2.5 to 10 percentile of the 30 year CFSR climatology. The above weather patterns point to a prolonged period of a northwest flow regime in the low levels thanks to a slow moving low to our northeast and a slowly approaching ridge to our east. This flow will help transport Lake Michigan moisture our way and bring it upslope within the higher terrain of southeast West Virginia, south into the northwest mountains of North Carolina. Two things will be happening each day from Wednesday through Saturday. A prolonged period of cold air advection will help temperatures trend colder each day. As the axis of the ridge make gradual progress our direction, the strength of the pressure gradient over our area will steadily, but slowly weaken. The result will be a gradual decrease in coverage of the mountains rain/snow showers each day. However, there will be an increasing chance each day, especially from Thursday and onward, that the precipitation that falls will be in the form of light snow. Additionally, this same flow regime and pressure gradient tendencies will allow for gusty conditions to be common each of these days, but will a gradual trends towards weaker gusts each day. The combination of gusty conditions and falling temperatures could yield sub-zero wind chill values across the highest peaks of southeast West Virginia south into the northern mountains of North Carolina both late Thursday night and late Friday night. Confidence is the above forecast scenario is moderate. && .AVIATION /01Z SUNDAY THROUGH THURSDAY/... As of 730 PM EST Saturday... Poor flight conditions expected overnight and Sunday. Persistent low-level moistures east of the Blue Ridge will maintain IFR/LIFR conditions for terminals near the Blue Ridge. VSBYs under 3SM and Cigs under 1kft will be common through Sunday afternoon, ridges obscured. A strong low level jet is expected to develop overnight. Winds just above the surface stable layer are expected to increase to between 40-45 kts from the south. Wind shear will persist until the surface front crosses the area Sunday afternoon. A quasi-linear band of heavy rain and embedded thunderstorms will move across the area Sunday afternoon. LWB/BLF to be impacted first, likely sometime around 12pm, then ROA/BCB 12pm to 2pm, then LYH/DAN 2PM to 4PM. Prob thunder is too low to include in the TAFs attm. Gusty winds increase tonight from the SSE and will continue to strengthen through late in the current 24hr TAF period. Gusts 20 to 30 mph are possible. EXTENDED AVIATION OUTLOOK... Poor flying weather will persist through Sunday evening with rain and IFR/LIFR ceilings likely. Surface winds may gust up to 30 knots from the west on Monday. Conditions should improve to VFR and become drier Monday into early Tuesday, but another low pressure system could provide the next chance of rain by Tuesday and Wednesday with sub-VFR conditions. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...BMG NEAR TERM...BMG/PM SHORT TERM...DS LONG TERM...DS AVIATION...BMG/PM
Hazardous weather outlook, Dec 28, 3:08 PM EST, 12 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 308 PM EST Sat Dec 28 2024 VAZ007-WVZ042-043-508-292015- Tazewell-Mercer-Summers-Western Greenbrier- 308 PM EST Sat Dec 28 2024 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a marginal risk of severe weather on Sunday. The main threats will be isolated tornadoes and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ001>005-018>020-VAZ009>020-022>024-032>035-043>047-WVZ044-507- 292015- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin- Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd- Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox- Buckingham-Monroe-Eastern Greenbrier- 308 PM EST Sat Dec 28 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a slight risk of severe weather on Sunday. The main threats will be isolated tornadoes and damaging winds. There is a marginal risk of excessive rainfall Sunday and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ006-VAZ058-059-292015- Caswell-Halifax-Charlotte- 308 PM EST Sat Dec 28 2024 This Hazardous Weather Outlook is for north central North Carolina and south central Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a slight risk of severe weather on Sunday. The main threats will be isolated tornadoes and damaging wind. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 9:25 AM EST | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes, Yadkin | 65 min |
| Dec 29, 10:16 AM EST | Areal Flood Warning | RNK | Watauga | 6 hr |
| Dec 29, 10:23 AM EST | Areal Flood Advisory | RNK | Ashe | 5 hr |
| Dec 29, 11:07 AM EST | Special Weather Statement | RNK | Caswell, Rockingham | 83 min |
| Dec 29, 4:58 PM EST | Areal Flood Advisory | RNK | Watauga | 3 hr |
| Dec 29, 4:59 PM EST | Special Weather Statement | RNK | Alleghany, Ashe | 31 min |
| Dec 29, 5:28 PM EST | Special Weather Statement | RNK | Alleghany | 32 min |
| Dec 29, 6:57 PM EST | Special Weather Statement | RNK | Stokes, Surry | 33 min |
| Dec 29, 6:06 PM EST | Special Weather Statement | RNK | Alleghany, Bath, Botetourt, Carroll, Craig, Floyd and 6 more | 24 min |
| Dec 29, 6:50 PM EST | Special Weather Statement | RNK | Alleghany, Bath, Botetourt, City of Covington, City of Roanoke, City of Salem | 25 min |
| Dec 29, 5:37 PM EST | Special Weather Statement | RNK | Greenbrier, Monroe | 23 min |
Nearby
Wind Advisories in Virginia, 2024Wind Advisories in West Virginia, 2024Wind Advisories in North Carolina, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.